Hail, Guilford
- When
- May 14, 12:45 PM EST
- Where
- Guilford County, Gibsonville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.117, -79.550
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 11:25 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1225 PM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... EXPECT SCATTERED CONVECTION TO MOVE/DEVELOP INTO THE WESTERN AND SOUTHERN PIEDMONT BETWEEN 1700-1900 UTC AS MID LEVEL WIND MAX ROTATES THROUGH THE TN VALLEY TOWARD THE CAROLINAS. WHILE SEVERE THREAT THIS MRONIG WAS HAIL...BELIEVE STORMS THIS AFTERNOON WILL HAVE ADDED THREAT OF WIND DAMAGE ESPECIALLY STORMS THAT OCCUR OVER THE SOUTHERN PIEDMONT INTO THE SANDHILLS (CLOSER TO THE DYNAMOCS AND WHERE BEST LOW LEVELM INSTABILITY RESIDES). ALSO LOOKS AS IF STORMS WILL MOVE FASTER THAN THIS MORNING. EXPECTING MOVEMENT E-NE AT 30-35 MPH RATHER THAN NE AT 20 MPH THAT WE SAW THIS MORNING. -WSS/RHJ && PREVIOUS MORNING DISCUSSION... EARLY MORNING SHOWERS AND THUNDERSTORMS WITH HAIL IS CURRENTLY EXITING THE NORTHEAST PORTION OF THE CWA. SCATTERED SHOWERS ALREADY POPPING UP IN THE WEST. WITH HEATING AND INCREASING MOISTURE... ACTIVITY WILL BECOME MORE WIDESPREAD THIS AFTERNOON ...ONCE WE ADD A FRONTAL BOUNDARY TO THE MIXTURE. THICKNESS SCHEMES INDICATE READINGS A COUPLE DEGREES WARMER IN THE NORTHWEST... HOWEVER WITH THE THICKENING CLOUDS WILL KEEP HIGHS AS CURRENTLY FORECAST. THE ENTIRE CWA IS SLIGHT RISK FOR THE AFTERNOON. AT THE PRESENT TIME UPPER LEVEL WINDS ARE FOCUSING MAINLY ACROSS THE SOUTHERN PORTION OF THE CWA... WHILE A COOL POOL IS WORKING INTO THE NORTHEAST. THE LONG AND SHORT OF IT IS WE WILL HAVE AN ACTIVE AFTERNOON. WILL REMOVE MORNING WORDING FROM THE FORECAST. PREV DISCUSSION... (ISSUED 323 AM EDT SUN MAY 14 2006) SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... SHOWERS AND ISOLATED STORMS HAVE DEVELOPED EARLY THIS MORNING ACROSS PORTIONS OF WESTERN AND CENTRAL NC IN ASSOCIATION WITH INCREASING SYNOPTIC ASCENT AS DEEP H5 LOW CONTINUES MOVING SE TOWARDS THE AREA AND STRONG H5 JET BEGINS TO PIVOT AROUND THE BASE...EJECTING DOWNSTREAM INTO NC. VWPS FROM GSP...CAE AND RAH SHOW 30-40 KT SW LLJ AT 1-2KFT ALREADY ESTABLISHED AND HELPING TO ADVECT MOISTURE BACK INTO THE AREA AFTER DEWPOINTS PLUNGED INTO THE UPPER 30S AND LOWER 40S SATURDAY AFTERNOON. SHOWERS/STORMS CURRENTLY LOCATED ALONG A LINE JUST EAST OF CHARLOTTE AND NORTH TO GREENSBORO WILL CONTINUE MOVING EAST THIS MORNING THROUGH CENTRAL NC...DRIVEN BY UPPER LEVEL DYNAMICS. SEVERE WEATHER IS THE PRIMARY FORECAST PROBLEM THIS AFTERNOON AS H5 LOW/COLDPOOL ALOFT ADVANCES SOUTHEAST TO THE WINDWARD SIDE OF THE APPALACHIANS AND STRONG H5 JET PIVOTS AROUND THE BASE OF THE LOW...PLACING CENTRAL NC IN A LEFT EXIT REGION DURING MAX DIURNAL HEATING LATER TODAY. SFC LOW DEVELOPMENT OVER NC/VA LATER TODAY WILL ALSO HELP BACK SFC WINDS AND ALLOW MORE FAVORABLE DIRECTIONAL SHEAR. MODEL SOUNDINGS SHOW VERY STEEP LOW-LEVEL LAPSE RATES AND FAIRLY STEEP MID-LEVEL LAPSE RATES THIS AFTERNOON. IN ADDITION...SHEAR PROFILES ARE STRONG AND SUGGEST ORGANIZED STORM STRUCTURES...INCLUDING THE THREAT FOR SUPERCELLS. PRIMARY SEVERE THREAT WILL LIKELY BE HAIL AND WIND WITH VERY LOW FREEZING/WBZ LEVELS (8-9KFT) AND STRONG WINDS ALOFT...HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. LIMITING FACTORS FOR SEVERE WX THIS AFTERNOON WILL BE THE EXTENT OF CLOUD COVER/AMOUNT OF INSOLATION AND AVAILABLE MOISTURE...WITH DEWPOINTS CURRENTLY IN THE UPPER 40S AND LOWER 50S. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS CROSSING CENTRAL NC THIS MORNING WILL HELP TO WORK OVER THE ATMOSPHERE...PERHAPS HINDERING DEVELOPMENT LATER IN THE DAY. MONDAY AND TUESDAY...AFTER A BRIEF LULL ON MONDAY MORNING BEHIND THE FIRST SFC WAVE TO AFFECT THE AREA...ANOTHER SFC WAVE WILL DEVELOP AND LINGER AROUND ON MON-TUE...BRINGING A SMALL CHANCE OF SHOWERS TO THE AREA. H5 LOW WILL SLOWLY BEGIN TO SHIFT NORTHEAST INTO NEW ENGLAND LATER IN THE DAY TUE. LONG TERM /WEDNESDAY THROUGH SATURDAY/... FLOW STAYS MERIDIONAL THROUGH THURSDAY WITH RIDGE OVER THE WESTERN US AND TROF OVER THE EASTERN US...BECOMING MORE ZONAL BY THIS WEEKEND. LITTLE CHANGE MADE TO LONG TERM FORECAST. AVIATION... A COLD FRONT WILL APPROACH CENTRAL NC FROM THE WEST TODAY AND CROSS THE AREA TONIGHT. THE FRONT WILL BE SUPPORTED BY THE FORWARD EDGE OF A STRONG JET STREAM ALOFT ROUNDING THE BASE OF AN UPPER LOW PRESSURE SYSTEM OVER THE OHIO VALLEY. WIDESPREAD SCT TO BKN LAYERS OF STRATOCUMULUS AND ALTOCUMULUS ARE EXPECTED DURING THE PERIOD WITH BASES OF 4 TO 8 THSD FT. VSBY SHOULD BE UNRESTRICTED EXCEPT LOCALLY 3 TO 5 MILES IN SCATTERED SHOWERS OR TSTMS MAINLY THIS AFTERNOON AND EVENING. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ/WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 607 AM EDT SUN MAY 14 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 607 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 833 AM EDT SUN MAY 14 2006 NCZ041-141345- WAKE- INCLUDING THE CITY OF...RALEIGH 833 AM EDT SUN MAY 14 2006 SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE NORTH AND NORTHEAST ACROSS WAKE COUNTY THROUGH 930 AM. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE AREA AFFECTED INCLUDES CARY, APEX, RALEIGH, GARNER, KNIGHTDALE, WAKE FOREST, ROLESVILLE AND SURROUNDING COMMUNITIES. RHJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 908 AM EDT SUN MAY 14 2006 NCZ043-141415- WILSON- INCLUDING THE CITY OF...WILSON 908 AM EDT SUN MAY 14 2006 SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS WILSON COUNTY THROUGH 930 AM. THE AREA AFFECTED INCLUDES LUCAMA... BLACK CREEK... WILSON... ELM CITY AND SURROUNDING COMMUNITIES. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS... SMALL HAIL AND BRIEF PERIODS OF STRONG GUSTY WINDS. RHJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 909 AM EDT SUN MAY 14 2006 NCZ009-141415- VANCE- INCLUDING THE CITY OF...HENDERSON 909 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN VANCE COUNTY AND SECTIONS OF KERR LAKE... A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS NORTHERN VANCE COUNTY AND SECTIONS OF KERR LAKE NEAR TOWNSVILLE. FREQUENT LIGHTNING....HEAVY DOWNPOURS...AND PEA TO MARBLE SIZE HAIL WILL OCCUR WITH THE STORM. WIND GUSTS UP TO 35 MPH MAY ALSO OCCUR. THE STORMS SHOULD EXIT THE AREA BY 10 AM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1014 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL NORLINA 36.45N 78.20W
05/14/2006 E0.88 INCH WARREN NC TRAINED SPOTTER
0951 AM HAIL NORLINA 36.45N 78.20W
05/14/2006 E0.75 INCH WARREN NC ASOS
OCCURRED NEAR THE INTERSECTION OF HYCO ROAD AND HIGHWAY
158.
0950 AM HAIL NORLINA 36.45N 78.20W
05/14/2006 E0.88 INCH WARREN NC TRAINED SPOTTER
&&
RHJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E1.00 INCH GUILFORD NC TRAINED SPOTTER
STRIPPING LEAVES OFF TREES. LAWNDALE AT LAKE BRANT ROAD.
&&
WSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E0.88 INCH GUILFORD NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BETWEEN THE AIRPORT AND I 40
0100 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E0.88 INCH GUILFORD NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY TRAINED SPOTTER.
0110 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E0.88 INCH GUILFORD NC TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER ALONG HIGHWAY 220
&&
REUThe Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506623.